Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2020, 5:55 PM MST for Graham County, Pinal County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 5:55 PM MST (00:55 UTC)
- Expired
- Aug 22, 2020, 6:32 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1754 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751
WUUS55 KTWC 230055
SVRTWC
AZC009-021-230145-
/O.NEW.KTWC.SV.W.0064.200823T0055Z-200823T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
555 PM MST Sat Aug 22 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Graham County in southeastern Arizona...
Northeastern Pinal County in southeastern Arizona...
* Until 645 PM MST.
* At 554 PM MST, a severe thunderstorm was located near San Carlos,
or 21 miles east of Globe, moving southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Carlos Reservoir.
This includes Route 70 between mile markers 272 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3335 11025 3311 11039 3314 11058 3317 11054
3316 11053 3318 11053 3318 11047 3320 11046
3319 11041 3320 11040 3328 11046 3339 11044
3341 11039
TIME...MOT...LOC 0054Z 026DEG 17KT 3330 11039
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
236
WWUS55 KTWC 230105
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
605 PM MST Sat Aug 22 2020
AZC009-021-230145-
/O.CON.KTWC.SV.W.0064.000000T0000Z-200823T0145Z/
Graham-Pinal-
605 PM MST Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR WEST CENTRAL GRAHAM AND NORTHEASTERN PINAL COUNTIES...
At 605 PM MST, a severe thunderstorm was located near San Carlos, or
21 miles east of Globe, moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
San Carlos Reservoir.
This includes Route 70 between mile markers 272 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3311 11039 3314 11058 3317 11054 3316 11053
3318 11053 3318 11047 3320 11046 3319 11041
3320 11040 3328 11046 3339 11044 3333 11026
TIME...MOT...LOC 0105Z 032DEG 6KT 3332 11039
HAIL...1.00IN
WIND...60MPH
$$295
WWUS55 KTWC 230132
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
632 PM MST Sat Aug 22 2020
AZC009-021-230142-
/O.CAN.KTWC.SV.W.0064.000000T0000Z-200823T0145Z/
Graham-Pinal-
632 PM MST Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3311 11039 3314 11058 3317 11054 3316 11053
3318 11053 3318 11047 3320 11046 3319 11041
3320 11040 3328 11046 3339 11044 3333 11026
TIME...MOT...LOC 0127Z 026DEG 17KT 3320 11046
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:31 PM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 22, 3:31 PM MST, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 331 PM MST Sat Aug 22 2020 .SYNOPSIS...A chance of thunderstorms through the weekend, with temperatures closer to average for late August. High pressure building back through Arizona will tend to limit thunderstorm coverage and push temperatures back up next week. Excessive heat is possible with near record high temperatures Monday and Tuesday. && .DISCUSSION...The mid morning discussion remains valid for the rest of today regarding storm activity. For storms in the Tucson Metro, a strong outflow will be needed to break the cap. Best chance for that to happen would be in the evening. Elsewhere, storms developing across the higher terrain will work south and west through the evening, with the greatest coverage south and east of Tucson. Did not make any changes to the Excessive Heat Watch at this time. There is just enough uncertainty in regards to moisture/storm chances Monday into Tuesday, which could keep temperatures down a degree or two from forecast. The way this Monsoon has gone, an upgrade to a warning is probably coming. Sunday remains on track for an active day across most of SE AZ, including the Tucson Metro. Storms will once again fire off the higher terrain north and east of Tucson and work into the lower deserts to the south and west through the late afternoon and into the evening. Main threats will be heavy rain and gusty winds. Some localized blowing dust cannot be ruled out for portions of Pima and Pinal Counties if outflows are organized and strong. Activity continues Monday and potentially into Tuesday with the main focus for areas west of Tucson. We will have to wait and see how Sunday works out. If we have a big day, this could be tempered a bit. Still expecting a downward trend in activity mid to late week as high pressure strengthens in the region and meanders south. This will provide a less than optimal pattern for storm activity. By next weekend, there are hints another upswing in activity is possible. Confidence is marginal at this time as the pattern appears to be a little messy across the west. && .AVIATION...Valid through 24/00Z. FEW-BKN clouds 7k-12k ft MSL much of the period. ISOLD-SCT TSRA/SHRA this afternoon into this evening. Some +TSRA will be possible with brief reductions in CIGS/VIS and MTN obscurations. Expect another round of ISOLD-SCT TSRA/SHRA Sunday afternoon into the evening, especially for KTUS and KOLS. +TSRA with aviation impacts once again possible. Wind gusts over 40 kts possible with any TS. SFC winds generally less than 10 kts this evening and Sunday morning becoming NWLY 5-10 kts with gusts to 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture remains in place with isolated to scattered afternoon and evening showers and thunderstorms into Monday. Greatest coverage appears to be Sunday. Min RH 25-30 percent across the valleys and 30-45 percent in the mountains through Sunday along with good/excellent overnight RH recoveries. 20-foot winds generally remain less than 15 mph outside of any thunderstorm gusts which could reach 40+ mph. Drier conditions and hotter temperatures next week slightly reduces shower/thunderstorm coverage and daytime humidity values by 5 to 10 percent. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Monday morning through Tuesday evening for AZZ501-502-504>506-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Graham | 54 min |
| Aug 22, 6:26 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Aug 22, 6:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 59 min |
| Aug 22, 6:57 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 7:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 22, 8:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
| Aug 22, 8:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 22, 9:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 46 min |
| Aug 22, 9:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 2 hr |
| Aug 22, 10:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 23, 2:19 AM MST | Excessive Heat Warning | TWC | Graham, Greenlee, Pima, Pinal | 5 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.